Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 2, NWS Huntsville, AL

February 23, 2019Cullman County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at Feb 23, 2019, 3:55 PM CST for Cullman County, Morgan County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 3:55 PM CST (21:55 UTC)
Expired
Feb 23, 2019, 4:30 PM CST
In force
35 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Cullman County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 3:01 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

820 
WFUS54 KHUN 232155
TORHUN
ALC043-103-232230-
/O.NEW.KHUN.TO.W.0002.190223T2155Z-190223T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
355 PM CST SAT FEB 23 2019

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northwestern Cullman County in north central Alabama...
  South central Morgan County in north central Alabama...

* Until 430 PM CST.
    
* At 355 PM CST, a severe thunderstorm capable of producing a tornado
  was located 7 miles northwest of Good Hope, or 7 miles west of
  Cullman, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Cullman, Good Hope, Falkville, Baldwin, Vinemont, Baileyton, West
  Point, Eva, Lacon and Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3409 8698 3417 8706 3446 8683 3427 8659
TIME...MOT...LOC 2155Z 226DEG 33KT 3417 8697 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

BCC
2 follow-up statements
259 
WWUS54 KHUN 232214
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
414 PM CST SAT FEB 23 2019

ALC043-103-232230-
/O.CON.KHUN.TO.W.0002.000000T0000Z-190223T2230Z/
Cullman AL-Morgan AL-
414 PM CST SAT FEB 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR NORTH
CENTRAL CULLMAN AND SOUTH CENTRAL MORGAN COUNTIES...
        
At 414 PM CST, a severe thunderstorm capable of producing a tornado
was located near Vinemont, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Vinemont, Baileyton, Eva and Cole Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3422 8686 3426 8691 3444 8681 3427 8659
TIME...MOT...LOC 2214Z 225DEG 29KT 3427 8685 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

BCC
114 
WWUS54 KHUN 232223
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
423 PM CST SAT FEB 23 2019

ALC043-103-232233-
/O.EXP.KHUN.TO.W.0002.000000T0000Z-190223T2230Z/
Cullman AL-Morgan AL-
423 PM CST SAT FEB 23 2019

...THE TORNADO WARNING FOR NORTH CENTRAL CULLMAN AND SOUTH CENTRAL
MORGAN COUNTIES WILL EXPIRE AT 430 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CST for north
central, northeastern and northwestern Alabama.

LAT...LON 3422 8686 3426 8691 3444 8681 3427 8659
TIME...MOT...LOC 2223Z 226DEG 33KT 3433 8678 

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 23, 2:01 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 23, 2:01 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
201 PM CST Sat Feb 23 2019

.NEAR TERM...(Tonight)
Issued at 200 PM CST Sat Feb 23 2019

A crazy day continues weatherwise. Luckily we had a small break from
the more concentrated heavier rainfall we have had over the past
several days this morning. However, a line of showers and
thunderstorms has been moving east from eastern Arkansas into western
Mississippi. Ahead of this line, clouds have broken up some near a
warm front that has moved just north of Tupelo into western
Tennessee. Strong advection of much warmer and more moist air along
with some sunshine has allowed temperatures to climb into the lower
70s with dewpoints in the upper 60s. This has created between 1000
and 3000 J/KG of surface based CAPE in that area. Further east in
northern Alabama, this advection has not been quite as strong and
cloud cover a bit more entrenched. So surface based CAPE values have
only climbed to between 500 and 1000 J/KG at this time. Strong values
of bulk shear, helicity, and steep mid level lapse rates are all in
place over these areas ahead of the approaching line of developing
storms. Thus, a tornado watch was issue west of Alabama for
Mississippi and western Tennessee, eastern Arkansas, and northeastern
Louisiana through 8 PM.

Some scattered showers and thunderstorms have also developed ahead
of that near the AL/MS border. Over northwestern Alabama, between
some insolation and strong warm/moist air advection surface and
elevated instability should continue to increase west of I-65. Expect
mainly scattered showers and thunderstorms to continue to develop
over the next few hours. Believe stronger to severe thunderstorm
development may hold off until around 2 or 3 pm, when stronger
low level forcing occurs and better instability is in place. Any
discrete storms that do form over the next few hours ahead of the
line will need to be watch closely for tornadoes. Expect the watch to
be extended eastward sometime between 3 and 6 PM. This will mainly
depend on how quickly any scattered thunderstorm activity really gets
going. Likely would be a tornado watch. Given all the other
parameters in place, large hail and damaging winds will be possible
this afternoon and evening as this consolidating line of
thunderstorms pushes east across the area through midnight or just
afterwards.

Based on observational, satellite imagery, and model guidance: the
line of thunderstorms ahead of the front should move very quickly
aided by a strong southwesterly to westerly mean flow ahead of this
storm system. Another round of heavy rainfall between 1 and 2 inches
with locally higher amounts near 3 inches is expected late this
afternoon through tonight with this activity. The main dynamics with
this system do lift northeast late this evening into the overnight
hours with this system. This should keep the heaviest rainfall will
mainly be in northwestern Alabama into southern middle Tennessee and
the worst of the severe weather potential near that area as well.

.SHORT TERM...(Sunday through Monday)
Issued at 200 PM CST Sat Feb 23 2019

Finally, a break from the wet weather still holds in model guidance
on Sunday onward through Monday. Cooler and drier air will move into
the area during this period. Highs will drop into the 50s and lows
into the 30s under sunny skies.

.LONG TERM...(Monday night through Friday)
Issued at 200 PM CST Sat Feb 23 2019

This dry and sunny trend will continue through Tuesday. Models are
continuing to have a hard time handling weak upper level disturbance
that move through a modifying zonal flow and precipitation associated
with it Tuesday night through next weekend. For now kept with
blended model output with a slight warming trend and isolated to
widely scattered showers off and on during that period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM CST Sat Feb 23 2019

LIFR cigs (~400 ft) will persist at KMSL while IFR cigs (~600 ft)
will persist at KHSV through 22Z. A warm front will lift north of the
area during the early afternoon, with some improvement to the cigs
expected by 22Z, though cigs will still remain around 1500 ft. A cold
front will push through the region late tonight, with showers and
thunderstorms moving across the region ahead of the front. The bulk
of this activity should reach KMSL between 01Z and 03Z and KHSV
between 03Z and 05Z. These storms will produce gusty winds and the
potential for severe hail. Isolated storms are possible ahead of
this, and have introduced -TSRA at KMSL by 22Z and KHSV by 01Z.
Timing is uncertain, so amendments may become necessary later in the
afternoon. Storms will end between 03Z and 05Z, with conditions
quickly improving at the terminals as the cold front moves through
the region. Outside of thunderstorms, winds will remain gusty through
the day and into the morning hours on Sunday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until midnight CST tonight for ALZ001>010-016.

TN...Flash Flood Watch until midnight CST tonight for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 23, 3:33 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
333 PM CST Sat Feb 23 2019

ALZ001>010-016-TNZ076-096-097-241245-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
333 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms will continue to move northeast across the
area this afternoon. Some of these storms could be strong to severe
producing damaging winds, large hail, or tornadoes.

A line of showers and embedded thunderstorms will also push east
ahead of an approaching cold front into the early evening hours
before traversing east across northern Alabama overnight. A severe
thunderstorm threat will continue with this line of storms, before it
weakens towards midnight as it exits into Georgia. Damaaging winds,
large hail, and embedded tornadoes will remain possible with this
line. A tornado watch is in effect for much of the area until 10 PM
CST!

With the ground saturated, any additional rainfall will runoff and
contribute to flooding and flash flooding. Localized flash flooding
along with continued river flooding is possible through the overnight
hours with an additional 1 to 3 inches of rainfall possible. Please
consult the Flash Flood Watch and/or warnings for additional
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A probability of widespread hazardous weather is low.

Runoff from recent heavy rains will result in water levels in many
area streams and rivers elevated or in flood stage. Please consult
hydrological products and flood statements for more information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely this afternoon and tonight.

In the hours before

Special weather statement, Feb 23, 3:05 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CST SAT FEB 23 2019

ALZ016-232145-
Cullman AL-
305 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 345
PM CST...

At 304 PM CST, Doppler radar was tracking a strengthening
thunderstorm near Carbon Hill, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cullman, Good Hope, Baldwin, West Point, Phelan, Logan, Crane Hill,
Jones Chapel, Battleground and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
      3399 8711 3424 8711 3432 8702 3431 8700
      3412 8680 3394 8710
TIME...MOT...LOC 2104Z 229DEG 37KT 3387 8742

BCC
Special weather statement, Feb 23, 3:15 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
315 PM CST SAT FEB 23 2019

ALZ004-007-016-232145-
Lawrence AL-Morgan AL-Cullman AL-
315 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...WESTERN
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 345 PM CST...

At 314 PM CST, Doppler radar was tracking a strong thunderstorm over
Inmanfield, moving northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Decatur, Hartselle, Priceville, Falkville, Somerville, Speake, Neel,
Massey, Basham and Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3430 8711 3430 8729 3465 8703 3459 8693
      3458 8690 3449 8673 3418 8711
TIME...MOT...LOC 2114Z 219DEG 38KT 3427 8718

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:59 PM CSTAreal Flood WarningHUNCullman16 hr
Feb 22, 11:05 PM CSTAreal Flood WarningHUNDeKalb, Jackson, Marshall12 hr
Feb 23, 12:30 AM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale12 hr
Feb 23, 3:34 AM CSTAreal Flood WarningHUNLauderdale, Lawrence, Limestone, Morgan12 hr
Feb 23, 4:27 AM CSTFlash Flood WarningHUNLauderdale, Lawrence, Limestone6 hr
Feb 23, 8:41 AM CSTSpecial Weather StatementHUNLauderdale34 min
Feb 23, 12:12 PM CSTRiver Flood WarningHUNLimestone, Morgan5 hr
Feb 23, 3:05 PM CSTSpecial Weather StatementHUNCullman40 min
Feb 23, 3:15 PM CSTSpecial Weather StatementHUNMorgan30 min
Feb 23, 3:32 PM CSTTornado WarningHUNCullman28 min
Feb 23, 3:38 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan20 min
Feb 23, 4:54 PM CSTTornado Warning Tornado observedHUNLauderdale20 min
Feb 23, 4:56 PM CSTSevere Thunderstorm WarningHUNFranklin34 min
Feb 23, 5:29 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence31 min

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.